Atropine eye drops are frequently used for retardation of progressive myopia in children. Incidence of allergic conjunctivitis and allergic dermatitis (with 0.1% and 0.5% atropine eye drops) is reported to be 4.1% and 1.3%, respectively. Contact dermatitis, allergic conjunctivitis, and interface dermatitis (ID) type reactions with 1% atropine eye drops are reported in adults. A concentration as low as 0.0006% could cause allergy.
To our knowledge, this is the first report that describes detailed ocular manifestations of allergy to atropine eye drops in children.
Children diagnosed with allergy to atropine drops, between April 2014 and December 2017, were included. Only one patient (patient 1) was recruited prospectively. The diagnosis of eye allergy was based on a history of bothersome itching in or around the eyes that was caused due to instillation of atropine eye drops and subsided promptly following its stoppage.
The patients had used 1%, 0.5%, or 0.01% atropine sulfate eye drops. Single drop was instilled in the lying down or reclining position in the lower cul-de-sac. No specific instructions were given with regards to the technique of the instillation or punctal occlusion or periocular care. Patients treated with 1% or 0.5% atropine eye drops were prescribed progressive addition photogray lenses.
Six children age 5–15 years were included [Table 1]. The most common symptoms were itching and burning [Table 2]. The most common signs of atropine allergy were eye lid swelling and periocular redness [Figs. 1-6].
In every patient, the symptoms were reduced within 24 h after stopping atropine eye drops and disappeared within a week. To hasten the recovery, in patient 1, twice a day local application of topical stereoid (Chlorocol H eye ointment; Jawa Pharmaceuticals Pvt. Ltd., Haryana, India) was used.
It was possible to reintroduce atropine eye drops and continue the atropine therapy, albeit with a different formulation (Myopin®) in patient 3 and patient 4 and at a reduced concentration in patient 5.
An “allergy patch test” in patient 1 [Fig. 7] was weak positive for 1% atropine sulfate (ICDRG allergy patch test classification) and negative for 0.01% atropine eye drops. In spite of a negative test, she developed unacceptable itching and redness within 2 weeks of using 0.01% atropine eye drops. It was decided to discontinue atropine therapy.
In patient 2, severe periocular hypopigmentation developed in addition to complaints of severe itching and periocular redness [Fig. 2]. An opinion from dermatologists was sought. Two senior dermatologists felt that hypopigmentation was unrelated to atropine use. An allergy patch test [Fig. 8] in him showed absence of reaction to 0.01% and 1% atropine at the end of 48 h. Continued use of 1% eye drops for further 6 months was associated with persistent itching and worsening of hypopigmented patches. 1% atropine eye drops was replaced by reconstituted 0.01% atropine eye drops. His itching and burning significantly reduced, but hypopigmented patches persisted. A therapeutic trial of twice a day topical bimatoprost 0.01% (Lumigan®; Allergan, Bangaluru, India) and tacrolimus 0.1% (Talimus®; Ajanta Pharma, Mumbai, India) was advised to him which resulted in focal areas of repigmentation [Fig. 9]. Nevertheless, he was asked to stop 0.01% atropine eye drops and continue the follow-up with the dermatologist.
In this study, children developed allergy to atropine eye drops irrespective of their age, gender, or duration of use. The onset was insidious, and the severity was higher with 1% concentration. Reintroduction at a lower concentration, after complete resolution of symptoms, could reduce or eliminate the allergic manifestations.
Manifestations of atropine allergy could be divided into ocular and periocular [Table 3]. Clinicians can differentiate allergy to atropine eye drops from other ocular allergies by stopping the drops in one eye or identifying a lack of typical papillary response seen with other causes of allergic conjunctivitis.
History of allergy was present in 50% children in this series. It is possible that patients with preexisting ocular or systemic allergy or ocular comorbidity, namely, dry eye disease, meibomian gland dysfunction, or patients using multiple eye drops may be at a higher risk of allergy. It is not known why patients develop allergy to the very drug that they have tolerated for many years. The ophthalmologist should advice the parents to put drops with punctal occlusion and wipe of the excess from periocular skin.
Elimination of preservatives benzalkonium and chlorbutonol was associated with successful reintroduction of atropine therapy in two patients. Allergic contact dermatitis and irritant contact dermatitis are known to occur with benzalkonium chloride, thimerosal, and alcohols, such as chlorobutanol. Changing the preservative to a stabilized oxychloro complex has resulted in significantly better tolerance of topical medication.
As such, it may not be recommended to make diluted atropine solution from injectable atropine due to chances of contamination, inaccuracy of mixing the two preparations, change in the shelf life, and introduction of BAK/chlorbutol/other excipients.
Hypopigmented patches in the periocular area following the use of topical atropine eye drops are uncommon. The ophthalmologist must immediately stop using the drops and seek dermatological opinion. The diagnostic accuracy of patch test in ocular allergy is not known and patients may continue to be symptomatic despite a negative result.
Once developed, hypopigmented patches may take very long to recover. Permanent hypopigmentation of periocular skin following chronic use of eye drops can happen.
There are two major limitations of our study. (1) The study included only patients with history of itching. We might have missed patients with irritant contact dermatitis who may present with only burning or pain with minimal or no itching. (2) Only one patient was recruited prospectively during the active phase. Hence, the data regarding the incidence of allergy to atropine eye drops were not available.
Nevertheless, the ophthalmologists should suspect an allergy to atropine eye drops in patients with bothersome itching and/or burning and promptly discontinue its use for a quick reversal of symptoms. It might be possible to reinstitute the therapy after a change in formulation or with a reduced concentration of atropine drops.
The ophthalmologists should follow a specific clinical algorithm [Fig. 10] to diagnose and manage the patients suspected to have allergy to atropine eye drops. One may restart the eye drops in one eye after a few days or after a patch test and watch for the response. In case of recurrence, change in formulation [Table 4], reducing the concentration, or frequency of application and a simultaneous use of immunomodulator, namely, tacrolimus may help. In some cases, where it may not be possible to reinstitute the therapy, lifestyle modifications should be emphasized to slow the progression of myopia.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
Ms Anar Sanjay Kothary for providing full texts of the articles.
1. Chia A, Chua WH, Cheung YB, Wong WL, Lingham A, Fong A, Tan D. Atropine for the treatment of childhood myopia: Safety and efficacy of 0.5%, 0.1%, and 0.01% doses (Atropine for the Treatment of Myopia 2) Ophthalmology. 2012;119:347–54
2. Kothari M, Rathod V. Efficacy of 1% atropine eye drops in retarding progressive axial myopia in Indian eyes Indian J Ophthalmol. 2017;65:1178–81
3. Yoshikawa K, Kawahara S. Contact allergy to atropine and other mydriatic agents Contact Derm. 1985;12:56–7
4. Decraene T, Goossens A. Contact allergy to atropine and other mydriatic agents in eye drops Contact Derm. 2001;45:309–10
5. Goossens A. Contact allergic reactions on the eyes and eyelids Bull Soc Belge Ophtalmol. 2004;292:11–7
6. de Misa RF, Suárez J, Feliciano L, López B. Allergic periocular contact dermatitis due to atropine Clin Exp Dermatol. 2003;28:97–8
7. Johansen JD, Aalto-Korte K, Agner T, Andersen KE, Bircher A, Bruze M, et al European Society of Contact Dermatitis guideline for diagnostic patch testing – Recommendations on best practice Contact Derm. 2015;73:195–221
8. Baudouin C, Labbé A, Liang H, Pauly A, Brignole-Baudouin F. Preservatives in eyedrops: The good, the bad and the ugly Prog Retin Eye Res. 2010;29:312–34
9. Bagnis A, Papadia M, Scotto R, Traverso CE. Antiglaucoma drugs: The role of preservative-free formulations Saudi J Ophthalmol. 2011;25:389–94
10. Suchi ST, Gupta A, Srinivasan R. Contact allergic dermatitis and periocular depigmentation after using olopatadine eye drops Indian J Ophthalmol. 2008;56:239–40